Hail, Jefferson
- When
- March 28, 1:57 PM EST
- Where
- Jefferson County, 1.48 mi NNW of Audubon Park
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.220, -85.740
One inch hail was reported at the Presbyterian Theological Seminary.
A weak cold front moved south of Interstate 64 in northern Kentucky during the mid-afternoon hours. A thin broken west to east orientated line of storms developed ahead of this boundary during the early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A weak cold front moved south of Interstate 64 in northern Kentucky during the mid-afternoon hours. A thin broken west to east orientated line of storms developed ahead of this boundary during the early afternoon hours. Some of these storms exhibited weak rotation. Several storms produced large hail, especially along the Interstate 64 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 28, 1:17 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 217 PM EDT WED MAR 28 2012 .Forecast Update... Issued at 216 PM EDT Mar 28 2012 Quick update to account for Severe Thunderstorm Watch 112 which is in effect until 900 PM EDT. Convection continues to get organized across southern Indiana this afternoon. This activity will move southeast into Kentucky this afternoon. Main threats continue to be damaging winds and large hail. The best threat appears to be along and east of a line from Jasper Indiana to Somerset Kentucky...which is where the current watch resides. Update issued at 106 PM EDT Mar 28 2012 Surface cold front is now just pushing into our northern CWA. WSR-88D returns show convection beginning to fire along the front as convective temperatures have risen above 77 degrees. Good west-southwesterly flow within the lower PBL has also drawn high 50s dewpoints into the region. This has resulted in continued destabilization of the atmosphere across the western portions of the region. Objective analysis suggests that mixed layer CAPES are now in the 750-1250 J/Kg range and should increase over the next few hours. Recent AMDAR soundings out of KSDF still show a bit of CIN over the area, but this cap is eroding rapidly due to the rapid growth in the mixed layer. We expect that ongoing convection will continue to become better organized over the next few hours as the cold front plunges into the unstable and moistening airmass. Given the current wind fields and instability, still expect damaging winds and large hail to be the primary severe weather threats across the region. Will do a quick update to the forecast elements to better handle the clouds and PoP chances this afternoon. Will likely adjust PoPs up a bit in advance of the cold front. Current temperature structure looks good, but may have to bump highs up slightly in the north due to the stronger insolation that has occurred. Update issued at 1115 AM EDT Mar 28 2012 Combination of morning surface observations and satellite imagery reveal a cold frontal boundary located just north of the county warning area. The front generally extends from the SW-NE from just south of St. Louis to just south of Columbus, OH. This boundary is pushing southward at a decent clip and will be passing through southern Indiana over the next few hours. Out ahead of the front partly to mostly sunny skies were observed with temperatures warming into the lower-middle 70s. Dewpoints continue to rise slowly within the southwesterly low-level flow regime. The highest dewpoints are still out to our west and southwest where surface based instability is increasing. Current objective analysis techniques suggest that mixed layer CAPE values have increased across southwest KY with values in the 500-1000 J/Kg range. Proximity soundings suggest that we are capped near the 750 hPA level and that should hold for the remainder of the morning. Strong diurnal heating will lead to a well mixed atmosphere this afternoon which will eventually erode this cap rather quickly. Sounding analysis suggests that once we see dewpoints rise into the upper 50s and surface temperatures warm to above 77 degrees we should see convection fire. By that time, the front is expected to generally be south of the Ohio River. Latest high resolution HRRR, LMK WRF-ARW, and the SPC WRF runs all show a rapid increase in convection along the front this afternoon. Current thinking is that we'll see a zipper effect approach with convection backbuilding southwestward along the front early this afternoon. However, bulk of the convection would likely fire probably around or after 200 PM EDT. Combination of moderate instability and low shear suggests multicelluar/broken linear convection with damaging winds and large hail being the primary severe weather threats. Highest threat of severe looks to be south of the Ohio River...perhaps even south of the I-64 corridor or even along or just south of the WK/BG parkways. For now, have increased PoPs a bit across our KY counties for the afternoon with the highest values east of I-65 and south of I-64. Convection should push southward along the cold front and rapidly diminish after sunset due to the loss of heating and PBL stabilization. Current temperature structure looks good across the area and only minor adjustment to those elements were made with this update. Also backed off the clouds a bit...especially downstate where more sun is expected through the early afternoon hours. Updated forecast and graphical products have already been transmitted. .Short Term (Today through Thursday)... Issued at 310 AM EDT Mar 28 2012 Main challenge today is the coverage of showers and thunderstorms and potential for severe weather as a cold front drops southeast through the Ohio Valley. Low pressure is almost vertically stacked just NE of Lake Superior, with the cold front trailing back across Chicago and into central Missouri. Activity along the front has been quite limited overnight, with the only shower and thunderstorm activity from east-central Illinois into northern Indiana. As the cold front pushes southeast into Kentucky later today, convection is expected to fire along it as it gets into a more unstable, and slightly more moist environment. The NAM is the least bullish of the models in terms of precip, and does not develop anything until mid to late afternoon, when the front will be well into Kentucky. GFS shows a lot more precip along the Ohio River. NAM seems to have the best handle on things initially, so I am inclined to favor it. Lack of strong convergence along the front, and lack of deep moisture both weigh against significant development along the front. That said, it only takes 0.01 inch to verify a POP so have not completely discarded the GFS MOS, and will carry chance POPs with a relatively modest QPF. With CAPE somewhere between 1000-2000 J/kg and steep lapse rates, storms developing in the heat of the afternoon could produce large hail or damaging winds, so it is hard to argue with SPC Day 1 slight risk. Mild start to the day, strong southerly low-level flow, and lack of substantial cloud cover all support unseasonably warm temps this afternoon. Look for highs anywhere from the upper 70s over the Bluegrass to the mid 80s along the TN border. Cold front pushes through late in the day and should get far enough south to shut off POPs in the southern tier by midnight tonight. Temps tonight and Thursday will be quite a bit cooler than the preceding 24 hrs, but still several degrees above normal. .Long Term (Thursday Night through Tuesday)... Updated at 300 AM EDT Mar 28 2012 A fast zonal upper flow will be present across the northern CONUS Thursday night and Friday. The latest in a series of wet Pacific systems will be crashing onto the Oregon coast while a much weaker 500mb shortwave will move across the Upper Midwest. 500mb ridging more typical of late spring will continue across the southern states. This will ensure continued unseasonably mild temperatures all the way through at least late Monday. High pressure centered over the Great Lakes late Thursday will move off to the east. Ahead of a surface trough forecast to move across the plains, winds will veer to the south by Friday morning. This will allow Gulf moisture to overspread the Lower Ohio Valley by Friday afternoon. PWATs will increase to over one inch by Friday afternoon along with very warm temperatures and pretty stout instability. Both the GFS and the latest NAM show weak low pressure moving across northern Indiana Friday afternoon with central Kentucky within the warm sector of this cyclone. Expect scattered storms to develop Friday afternoon and continue through the evening or early morning hours on Saturday as this cold front moves southeast across the Commonwealth. Feel that with sufficient heating, some storms Friday evening could be quite strong. Highs Friday may challenge 80 across south central Kentucky. A weak front will slide south of Kentucky early Saturday as high pressure briefly builds south across the Great Lakes. The Bluegrass and southern Indiana will just get a piece of some cooler air that will move into Ohio. Highs Saturday will fall into the mid to upper 60s across our north. A powerful cyclone crossing the Rockies late Sunday is forecast by both the ECMWF and the GFS both become negatively tilted as a strong westerly jet streaks across the Intermountain West. Low pressure will deepen and move northeast just west of Lake Michigan by early Monday. Its associated cold front will approach the Ohio River Monday afternoon and will bring a chance of associated convection. Southwest flow ahead of this system will likely bring quite warm temperatures both Sunday and Monday with high in the mid to upper 70s. && .Aviation (18Z TAF Issuance)... Updated at 1257 PM EDT Mar 28 2012 In general, expect VFR conditions to prevail through much of the TAF period. Surface cold front is located across southern Indiana early this afternoon and is moving southward. As convective temperatures are reached, we should see a broken line of showers and thunderstorms develop along the advancing cold front. These storms will likely impact the KSDF and KLEX terminals between 28/18-22Z time frame. For now, will keep VCTS in the forecast at the terminals and will adjust the forecast as needed once convective trends and movement are established. Ahead of the front, southwest winds of 12-15kts with gusts up to 22-24kts will be possible. Winds will shift to the west and then northwest this evening as the front sinks south of the region. VFR conditions along with clearing skies is likely after 29/00Z at the terminals. Depending on the amount of rainfall this afternoon, patchy MVFR fog may be possible at KLEX and KBWG later tonight. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Update...........MJ Short Term.......RAS Long Term........JSD Aviation.........MJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1050 AM EDT WED MAR 28 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-290800- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 1050 AM EDT WED MAR 28 2012 /950 AM CDT WED MAR 28 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL SWING SOUTHWARD THROUGH THE OUTLOOK AREA THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONT AND THESE STORMS COULD BECOME STRONG OR SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. THE HIGHEST THREAT OF SEVERE WEATHER IS EXPECTED TO BE SOUTH OF THE OHIO RIVER THIS AFTERNOON INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. LOW PRESSURE WILL MOVE ACROSS NORTHERN INDIANA ON FRIDAY. SCATTERED THUNDERSTORMS MAY DEVELOP FRIDAY AFTERNOON AND EVENING AHEAD OF A COLD FRONT. STRONG INSTABILITY AND MOISTURE MAY ALLOW SOME OF THESE STORMS TO BECOME SEVERE...WITH ISOLATED OCCURRENCES OF LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE POSSIBLE MONDAY...WITH LIGHTNING AND BRIEF HEAVY RAIN ACCOMPANYING ANY STORM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACROSS KENTUCKY ARE REQUESTED TO REPORT ANY LARGE HAIL OR DAMAGING WINDS THIS AFTERNOON TO THE NATIONAL WEATHER SERVICE. RAS/JSD/MJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
152 PM EDT WED MAR 28 2012
INZ076-077-090-281830-
HARRISON-ORANGE-WASHINGTON-
152 PM EDT WED MAR 28 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...
AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF PAOLI...AND MOVING EAST AT 45
MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
PAOLI...
HARDINSBURG AND REGO...
ROSEBUD...
ORGAN SPRINGS AND FREDERICKSBURG...
PALMYRA AND SHORTS CORNER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3860 8599 3842 8600 3842 8603 3838 8603
3839 8626 3841 8625 3842 8626 3842 8631
3839 8631 3840 8653 3855 8652
TIME...MOT...LOC 1753Z 272DEG 39KT 3846 8640
EERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 227 PM EDT WED MAR 28 2012 INZ084-090-281900- CRAWFORD-HARRISON- 227 PM EDT WED MAR 28 2012 ...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF INCH HAIL...AND 40 MPH WINDS... AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ENGLISH...AND MOVING EAST AT 45 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM. * THIS STORM WILL ALSO IMPACT... ENGLISH... CURBY AND PILOT KNOB... MILLTOWN... FRENCHTOWN AND FAIRDALE... RAMSEY AND CENTRAL BARREN... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LAT...LON 3838 8604 3821 8607 3828 8656 3839 8652 TIME...MOT...LOC 1827Z 275DEG 41KT 3832 8647 EER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT WED MAR 28 2012
KYZ037-043-281915-
HARRISON-NICHOLAS-
250 PM EDT WED MAR 28 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PEA
SIZE HAIL...AND 40 MPH WINDS...
AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF CYNTHIANA...AND MOVING EAST AT
35 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...PEA SIZE
HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.
* THIS STORM WILL ALSO IMPACT...
SUNRISE AND ODDVILLE...
CLAYSVILLE AND VENUS...
BUENA VISTA...
BAREFOOT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3844 8445 3857 8441 3858 8421 3857 8419
3856 8420 3855 8416 3851 8418 3850 8416
3848 8415 3844 8400 3844 8397 3842 8394
3839 8393
TIME...MOT...LOC 1850Z 274DEG 31KT 3853 8432
RSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
254 PM EDT WED MAR 28 2012
KYZ030-034-281930-
JEFFERSON-SHELBY-
254 PM EDT WED MAR 28 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...
AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JEFFERSONVILLE...AND MOVING EAST AT 45 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...HALF INCH
HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.
* THIS STORM WILL ALSO IMPACT...
ST. MATTHEWS...
LYNDON...
LOUISVILLE...
JEFFERSONTOWN...
ANCHORAGE...
FISHERVILLE...
CONNER AND L S PARK...
SIMPSONVILLE AND MONTCLAIR...
JOYES...
THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
133 AND 137.
THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
10 AND 8.
THIS STORM WILL AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE MARKERS
1 AND 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3812 8529 3822 8582 3829 8581 3829 8578
3827 8574 3830 8568 3832 8552 3829 8546
3830 8545 3830 8542 3829 8541 3831 8539
3830 8534 3834 8530
TIME...MOT...LOC 1854Z 275DEG 41KT 3825 8571
EERThe Louisville radar (KLVX), 33 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
8 hail. Local standard time, as filed.
One inch hail was reported at the Presbyterian Theological Seminary.
A spotter reported one inch hail in Seneca Gardens.
Hail up to the size of quarters fell for around 8 minutes and covered the ground.
Hail up to the size of quarters fell along Highway 460 in far western Scott County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363134, 363135, 363136, 363137, 363138, 363140, 363141, 363142.